Kratom products can cause life-threatening overdoses

Fox - 7 Austin
8 followers
1 Video View·Oct 30, 2026
AI Generated·May contain errors
While Travis County has seen a decline
in the numbers of fentanyl poisoning deaths,
it's also seen an increase in unknown opioids,
I should say, posing a risk to the community.
Austin Public Health says a potent opioid-like compound associated
with kratom is an emerging
concern. Now, kratom is derived
from a tropical tree native to Southeast Asia.
It's sometimes marketed as a natural remedy for pain,
anxiety, and opioid withdrawal.
While Kratom is legal to purchase,
concerns are rising over a potent chemical compound
found in or derived from what is known as 7-OH.
Concentrated 7-OH products can cause dependence,
serious health complications,
and potentially life-threatening overdoses.
Because Kratom is a semi-synthetic opioid,
it can cause an opioid-like overdose
that, if it's used in combination with other drugs,
can require more Narcan, the drug that's used to reverse overdoses,
to be needed in order to save lives and reverse that overdose.
Austin Public Health says the FDA is looking
at the differences between the two compounds
to limit the amount that can be sold.
Fox 7's Jenny King will have more on this story coming up at 9.
